Browse by author
Lookup NU author(s): Dr Adam Potts,
Professor Simon Thomas
Full text for this publication is not currently held within this repository. Alternative links are provided below where available.
© 2020 Informa UK Limited, trading as Taylor & Francis Group. Introduction: 2,4-Dinitrophenol (DNP) is a highly toxic industrial chemical that is sometimes misused to reduce body fat. Toxicity following ingestion of DNP has recently become more common in the United Kingdom. This research was performed to document the frequency of DNP toxicity as reported to poisons centres in the United States (US) and United Kingdom (UK) and to identify the clinical features associated with fatality. Methods: Calls to UK and US poisons centres involving systemic exposure to DNP were extracted for the 12 calendar years 2007-2018. These were analysed using univariate and multivariate statistical techniques. Results: There were 204 cases (n = 86, US; n = 118, UK) of systemic DNP exposure identified, of which 86% were under the age of 40 and 71% were males. Over the study period the incidence of reported DNP toxicity was higher in the United Kingdom than the United States (1.78 vs. 0.26 cases per million population) and annual case numbers have increased in both countries since 2011. Case fatality was high and did not differ significantly between countries (US 11.6%; 95% CI: 6.4–20.1%: UK 16.9%; 95% CI: 11.3–24.7%; X2 (1) = 1.12, p = 0.29). Univariate analysis demonstrated significant associations between risk of death and the presence of hypoglycaemia (OR = 17.1, 95% CI 1.7–174.3), hypertonia (OR = 12.9, 95% CI 3.5–47.6), acidosis (OR = 12.5, 95% CI 4.8–32.9), raised lactate (OR = 8.3, 95% CI 2.4–28.4), hyperpyrexia (OR = 6.5, 95% CI 2.8–15.2), tachycardia (OR = 6.4, 95% CI 2.5–16.4), agitation or confusion (OR = 6.0, 95% CI 2.6–13.7), hypertension (OR = 5.6, 95% CI 1.9–16.4) and tachypnoea/dyspnoea (OR = 2.8, 95% CI 1.2–6.1). After backwards stepwise logistic regression, the following were retained as significant independent predictors of mortality: acidosis (OR = 5.4, 95% CI: 1.8 − 16.5), tachycardia (OR = 3.6, 95% CI: 1.2 − 11.0), agitation/confusion (OR = 3.4, 95% CI: 1.2 − 9.7) and hyperpyrexia (OR = 2.8, 95% CI: 1.0 − 7.4). Discussion: DNP toxicity is uncommonly reported to poisons centres but has recently become more frequent in the United States and United Kingdom. Tachycardia, hyperpyrexia, acidosis, and agitation/confusion are independent risk factors for mortality and their presence should prompt rapid escalation to an intensive care environment for aggressive supportive treatment and monitoring.
Author(s): Potts AJ, Bowman NJ, Seger DL, Thomas SHL
Publication type: Article
Publication status: Published
Journal: Clinical Toxicology
Online publication date: 06/10/2020
Acceptance date: 11/09/2020
ISSN (print): 1556-3650
ISSN (electronic): 1556-9519
Publisher: Taylor and Francis Ltd
Altmetrics provided by Altmetric